Tennessee, 2018

Hail and Damaging Winds in Tennessee, July 21, 2018

July 21, 2018 · NWS MRX · 4 events in 4 counties and zones

A few storms became severe during the afternoon in a moderately unstable environment, mainly across Southeast Tennessee in the vicinity of an old outflow boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few storms became severe during the afternoon in a moderately unstable environment, mainly across Southeast Tennessee in the vicinity of an old outflow boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 21, 2:19 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 21, 2:19 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
319 PM EDT Sat Jul 21 2018

.SHORT TERM...(Tonight and Sunday)...

Water vapor satellite imagery shows the closed upper low to our
northwest, over southern Indiana and parts of the Ohio River
Valley this afternoon. Locally, skies were rather clear earlier
this day across the forecast area. However with good insolation
the atmosphere has recovered and the CU field has really perked up
over the plateau and mountain areas. Given this, plus some showers
showing up on radar over southeast Kentucky and along the plateau,
still think that at least some scattered showers and thunderstorms
will develop across the forecast area this afternoon and evening,
especially the northern half. The upper low will drop south
tonight and Sunday, which will again lead to unstable conditions.
Severe weather is not likely, but another round of afternoon
showers is expected.

.LONG TERM...(Sunday night through Friday)...

Low pressure system that is expected to move over the area will
continue to be the biggest weather influencer through next week.
This will lead to a general pattern of cloudy skies, near/below
average temperatures, and persistent rain chances. A couple of
fronts and ripples of energy from the north will dive down during
the week, and this will lead to enhanced rain and thunderstorm
chances... But currently forecast models do not indicate any
particular day to have strong signal for widespread severe weather
during the upcoming work week. Due to the recent rainfalls and with
the potential for some locations to see several days of showers
and/or thunderstorms we could see the potential for flooding in
areas that see heavy rain this upcoming week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  85  68  84 /  50  60  40  60
Knoxville McGhee Tyson Airport, TN  68  81  66  83 /  50  70  50  60
Oak Ridge, TN                       68  82  67  83 /  50  70  40  60
Tri Cities Airport, TN              66  79  64  82 /  60  70  50  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CD/ABM
Hazardous weather outlook, Jul 21, 2:28 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
328 PM EDT Sat Jul 21 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
328 PM EDT Sat Jul 21 2018 /228 PM CDT Sat Jul 21 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected this afternoon
through late this evening. Widespread severe storms are not
expected. However a few strong storms could develop, with damaging
winds and large hail a possibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Not hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Jul 21, 3:17 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
417 PM EDT SAT JUL 21 2018

TNZ085-086-212100-
Northwest Monroe TN-McMinn TN-
417 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCMINN AND CENTRAL
MONROE COUNTIES UNTIL 500 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Madisonville, Englewood, Vonore, Tellico Plains, Citico Beach,
Tariffville, Mount Vernon, McGee Carson Peninsula, Talassee and Fort
Loudon State Park.

LAT...LON 3535 8447 3553 8449 3559 8415 3558 8413
      3559 8411 3558 8411 3556 8409 3554 8409
      3555 8407 3555 8401 3551 8405 3535 8424
TIME...MOT...LOC 2017Z 264DEG 23KT 3545 8439

05/MA
Special weather statement, Jul 21, 3:45 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Morristown TN
445 PM EDT SAT JUL 21 2018

TNZ015-016-212145-
Hancock TN-Hawkins TN-
445 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS AND HANCOCK COUNTIES
UNTIL 545 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sneedville, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rogersville, Sneedville, Surgoinsville, Church Hill, Evanston,
Kepler, McCloud, Kyles Ford, Treadway and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3660 8314 3654 8275 3637 8280 3636 8286
      3635 8289 3633 8291 3633 8294 3632 8296
      3643 8337 3648 8337 3655 8341 3660 8340
TIME...MOT...LOC 2045Z 284DEG 21KT 3653 8333

05/MA
Special weather statement, Jul 21, 3:47 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
447 PM EDT SAT JUL 21 2018

TNZ069-071>074-212145-
Blount Smoky Mountains TN-Sevier Smoky Mountains TN-Knox TN-
NW Blount TN-North Sevier TN-
447 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...NORTHEASTERN
BLOUNT AND SOUTHERN SEVIER COUNTIES UNTIL 545 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockford, or 7 miles northeast of Alcoa, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Maryville, Sevierville, Alcoa, Gatlinburg, Pigeon Forge,
Rockford, Eagleton Village, Pittman Center, Townsend, Walland,
Wildwood, Wears Valley, Lake Forest, Elkmont, Great Smoky Mountains
National Park, Roundtop Mountain State Park and Seymour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3582 8400 3598 8389 3574 8331 3562 8340
      3561 8342 3561 8344 3558 8348 3557 8349
      3556 8357
TIME...MOT...LOC 2046Z 300DEG 21KT 3587 8387

05/MA
Special weather statement, Jul 21, 3:59 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
459 PM EDT SAT JUL 21 2018

VAZ001-002-005-212200-
Scott VA-Wise VA-Lee VA-
459 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE...CENTRAL SCOTT
AND SOUTHWESTERN WISE COUNTIES UNTIL 600 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clover Fork, or 15 miles northeast of Jonesville, moving east at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gate City, Big Stone Gap, Appalachia, Dungannon, Duffield,
Clinchport, Jasper, Fort Blackmore and Dryden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3683 8247 3663 8256 3677 8302 3686 8298
      3687 8291 3690 8287 3691 8287 3692 8286
TIME...MOT...LOC 2059Z 290DEG 20KT 3683 8290

05/MA
Special weather statement, Jul 21, 4:12 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
512 PM EDT SAT JUL 21 2018

TNZ083>085-099-100-212215-
Rhea TN-Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
512 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RHEA...NORTHERN
BRADLEY...SOUTHWESTERN MEIGS...SOUTHWESTERN MCMINN AND NORTHEASTERN
HAMILTON COUNTIES UNTIL 615 PM EDT...

At 512 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Dayton, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cleveland, Dayton, Charleston, Graysville, Calhoun, Sale Creek,
Hillsview, Hopewell, Birchwood, Big Spring, Tasso and Dentville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3535 8515 3550 8503 3531 8457 3527 8460
      3527 8467 3525 8469 3524 8471 3523 8471
      3523 8470 3517 8470 3513 8472
TIME...MOT...LOC 2112Z 302DEG 15KT 3539 8502

05/MA
Special weather statement, Jul 21, 4:33 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
533 PM EDT SAT JUL 21 2018

TNZ085>087-102-212215-
Northwest Monroe TN-East Polk TN-Southeast Monroe TN-McMinn TN-
533 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POLK...SOUTHEASTERN
MCMINN AND SOUTHWESTERN MONROE COUNTIES UNTIL 615 PM EDT...

At 533 PM EDT, Doppler radar was tracking a strong thunderstorm near
Etowah, or 11 miles southeast of Athens, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Etowah, Tellico Plains, Bullet Creek, Coker Creek and Mount Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3512 8432 3521 8440 3524 8437 3527 8447
      3534 8453 3545 8442 3525 8410 3525 8412
      3524 8413 3525 8414 3524 8419 3527 8421
      3527 8423 3522 8429
TIME...MOT...LOC 2133Z 314DEG 14KT 3533 8445

!05/MA

The radar

The Northeast Alabama radar (KHTX), 120 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Meigs

When
July 21, 4:35 PM EST
Where
Meigs County, 1.13 mi E of Big Spg
Measured
1 in hail
Reported by
State Official
Coordinates
35.400, -84.900

Quarter size hail was reported.

Thunderstorm Wind, Hamilton

When
July 21, 5:05 PM EST
Where
Hamilton County, 0.69 mi S of Collegedale
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.040, -85.050

Several trees and power lines were reported down.

Thunderstorm Wind, Polk

When
July 21, 5:40 PM EST
Where
Polk County, 0.89 mi SE of Chanceytown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.040, -84.390

Several trees were reported down across the county.

Hail, Blount

When
July 21, 6:20 PM EST
Where
Blount County, 1.78 mi SE of Cades Cove
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
35.600, -83.810

Quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758566, 758568, 758569, 758567.